Underdosing

It’s a cruel rite of passage that most new parents experience during their first year on the job. Having escaped the trial with my first, I was put to the test with my second child.

At around midnight, I heard my 10-month-old daughter crying in a way that told me she was not just turning over or wanting an extra cuddle. Something sounded wrong and sure enough, she was burning up. I promptly went to the medicine cabinet, took out the infant Tylenol and gave her the dose listed on the bottle.  By 4:00am her temperature was rising again. So back to the medicine cabinet I went. As I rocked her, I noticed her eyes staring up at the ceiling – looking at something that I was sure was not there. I will never forget that stare. Just then, those little eyes rolled back, her lips turned blue and her body shook. And then she stopped breathing.

I’m not sure how long it lasted but by the time the paramedics arrived she was breathing fine. When I saw my doctor the next day, she explained that my daughter had had a febrile convulsion caused by how quickly her temperature had risen.  After discussing what I had done to try to bring my daughter’s fever down, we discovered that I had probably underdosed her.

Rather than dosing my daughter according to her weight, I had used the chart on the medicine bottle that lists doses according to age.

I later learned that this is not an uncommon mistake made by many parents.

Why do so many parents not give their children enough fever-reducing medicine? Studies  suggest a couple of reasons, including the one that got me – package labelling that gives the dose by age and not by weight.

When I reached for the Tylenol that night, I should have referred to the small paper insert inside the box that lists doses by individual weight. I would bet however, that in most households, once the medicine bottle goes into the medicine cabinet both the box and that insert go into the trash.

Pharmaceutical companies should be required to print the dose by weight on the outside of the bottle and the outside of the box. A parent who is trying to sooth a feverish baby in the middle of the night can’t be expected to have the frame of mind to dig out that little piece of paper (assuming he or she kept it) that lists dose by weight.

Parents also need to be warned at pre-natal classes, during their time in hospital after delivery, and by their doctors not to dose their baby according to her or his age.

Like so many other health care dilemmas, what is at stake is absolutely priceless. What is remarkable about this particular problem, however, is that it can be easily solved.

Mihad Fahmy

Mihad Fahmy is a London Ontario mother of three. She practices human rights and labour law and is always on the lookout for the perfect novel to escape into at the end of a busy day.

About Mahaez
  • Hagar

    Oh my goodness! My heart went out to you when I read what happened. That must have been a terrifying moment.

    Here in the US, the dosages for age and weight are printed on the bottle and the box. It’s very odd to me that a company would choose to chart age/dose instead of weight/dose on the bottle. You’re right. That needs to be changed. In that case, I would be overdosing my daughter since she’s much smaller than your average five year old.

  • mountaineermama

    Very sick children can be a frightening experience. May Allah SWT reward you for sharing this pertinent reminder. Often there are problems will overdosing as well. It’s a fine line. Most importantly, parents need to take time for rest and good health. It’s harder to deal with difficult situations when you are worn down.

  • Fatima

    SubhanaAllah, this is really scary. I don’t really pay attention to high fevers, as in, I don’t measure how high it is, just feel it with my hands, and I never realized it could lead to something. Alhamdulillah your daughter is better!

    Generally, regular fevers (under 100 degrees) help a body get rid of the infection, but I think in my case I need to make sure that I measure the fever and make sure it is below 100.

  • Um Lubayah

    Jazaki Allahu khairan for sharing, Mihad. I have two almost seven-month-old daughters and I rushed immediately to my medicine cabinet and made sure I had infant Tylenol on hand, AND the dosage per weight!

  • Zainab

    Thank you for sharing.I can only imagine how terrifying it must have been for you. Alhamdulillah that your daugher is OK now.

    They *should* have the dosage by weight on the bottle. I know here in the US they have both age and weight on the bottle and our pediatrician always reminds us to go by the weight.

  • Maha

    How scary. I need to be more careful with high fevers and watch them more closely. I don’t know how I would react if one of my children had a seizure…

  • http://www.blessingsinbargains.com laura

    Thank you so much for sharing your story!

    When my daughter was 10 months old, she suffered a series of seizures that were not as a result of fever, but were extremely traumatic nonetheless. Alhamdulilah, it seems that it was just a phase as she is now three and hasn’t had a seizure in over two years.

    That period of time, though, was so difficult. I had forgotten that seizures can occur from fever as well… thank you so much for the reminder!

  • Khadeejah

    My daughters got very sick last year and from that I learned a lot. One thing is to have a thermometer that you know how to use. USE it! if the child’s fever is over 101.5 give them Motrin. Tylenol will not do you nor your child any good at high temperatures. If less than 101.5, give them Tylenol or let them suffer a bit, as it is good for them in the long run. Also, you may alternate between Tylenol and Motrin every 2 or 3 hours, since they are made of different components and they do not counter nor inter -act together.

    Finally, have a serious conversation with your pediatrician. Dr Leina Wahba in VA, posted an earlier message about healthy eating. She is my kids’ doctor. She not only helped save their lives multiple times, but is my dear friend and sister.

  • kelly

    your journal entry really touches me. a while back, i had tried to comment on another sisters blog but i lost the email. point is, her writing triggered memories of my girls and my comment was exactly about this- febrile seizures. some of my daughters had them. and each time, it was the most traumatic experience for me. 15 minutes seems like eternity to me. never, ever have i had such an intense experience before.

    insha Allah, when i work up the courage (as recalling the incidents make me feel as if traveled back in time to the very moments and it’s like reliving it all over again) and energy to share about the seizures, i will write again.

    Jazakallahu khairan sister. my heart goes out to you.


CLOSE | X

HIDE | X